Return to the Menopause Forum | Post a Follow-Up

 o
Anyone experiencing hives?

Posted by karen229 (My Page) on
Wed, Sep 5, 01 at 12:35

Hello,
I've been on HRT (Femhrt) for a little over a month now and have been breaking out in hives. Not a lot, maybe 6 or so hives in different places every day. I haven't seen any other posts dealing with this, and was wondering if this has happened to any of you? Any help would be greatly appreciated. Thanks, Karen.


Follow-Up Postings:

 o
RE: Anyone experiencing hives?

Not me, but it's a known problem with different HRTs. Often, it's an ingredient in one of the fillers. Sometimes it's related to synthetic hormones (as in the one you're using) as opposed to bioidentical formulations. In other cases, it can be route-related. As far as I know. experimentation is the only way to identify a successful brand of HRT. If you have given it a month, however, and your symptoms are continuing or worsening, then you should probably speak with your doctor about moving on to another form.

Before you attribute the hives solely to your HRT, however, it would be a good idea to consider whether anything else in your environment has changed in that same time frame: detergent, toiletries brands, new sheets or carpet, a pet, a car, yard work, a job, an insect cycle--you get the idea.

It does seem that menopausal immune systems are crankier (estrogen has effects on the immune system, as do some of the nutrients metabolizing oral HRTs makes us deficient in), but that doesn't mean that everything is primarily our hormones (even if it seems that way some days). You might want to make sure you are getting enough magnesium, zinc and b6/folate to counteract the additional burden of the HRT on your system.


 o
RE: Anyone experiencing hives?

If you begin taking a drug and develop hives it would seem reasonable to attribute the hives to the drug you are taking.

Can you supply some scientific references for this theory of additional nutritional requirements for women taking oral hormones?


 o
RE: Anyone experiencing hives?

I too have hives and I'm new to Yasmin (less than 2 weeks). I starting breaking out about 4 days after I started taking it. I wasn't sure what the culprit was since I'm also on Wellbutrin and Lopid. I am constantly on Benedryl to control the itching. Should I change pills or wait to see if it goes away?


 o
RE: Anyone experiencing hives?

I started getting patches of hives about 2 years ago, and I'm not on HRT. First it started on my right hip. After several months, my doc did a biopsy. Nothing. It's still on my hip and it appears now and then in other places -- the other hip, my elbows, my thigh, etc. It itches only when I get too warm. Never occurred to me that it might be related to perimenopause, like all the other weird symptoms I'm experiencing. Hmmmmmm.


 o
RE: Anyone experiencing hives?

I'll chime in here to say (aside from my aforementioned dental woes) that from the onset of peri-menopause (which quickly became post menopause), I suddenly had allergies return that I remembered mostly from childhood - the first of which was a wicked case of poison ivy for the first time in 30 years... so bad i came home from a vacation and went directly to my doctor for a couse of prednizone. I also had a weird numular exzema the next year ..also responded to prednizone cream.... Stess seems more likely to affect my allergic tolerance than it did before menopause. It's not been anything serious .. but always pretty annoying!


 o
RE: Anyone experiencing hives?

YIKES !! I forgot about the hives.... I had an outbreak about 2 years into peri..it would come and go different places.. I tried every over the counter topical thing I could find..nothing helped..went to my Dr.. he very kindly scooted himself away from me and said, "Well, I'm not SURE, of course, but I don't THINK it's contagious..." LOL.. My husband finally went out one night after I was keeping him awake scratching and tossing around..and bought me some benadryl.. he wanted me to take 2, but since I have a very low tolerance for any drug, I only took one..it knocked me out, and the next day the hives were lessened..the day after that, I think I only had one or two "spells" with it, and since then nothing . I mentioned it to my Dr the next time I was in there, and he just hmmm'd and mumbled something about women and hormones being a "mysterious thing".. BTW, he was _not_ my gyno.. LOL


 o Post a Follow-Up

Please Note: Only registered members are able to post messages to this forum.

    If you are a member, please log in.

    If you aren't yet a member, join now!


Return to the Menopause Forum

Information about Posting

  • You must be logged in to post a message. Once you are logged in, a posting window will appear at the bottom of the messages. If you are not a member, please register for an account.
  • Please review our Rules of Play before posting.
  • Posting is a two-step process. Once you have composed your message, you will be taken to the preview page. You will then have a chance to review your post, make changes and upload photos.
  • After posting your message, you may need to refresh the forum page in order to see it.
  • Before posting copyrighted material, please read about Copyright and Fair Use.
  • We have a strict no-advertising policy!
  • If you would like to practice posting or uploading photos, please visit our Test forum.
  • If you need assistance, please Contact Us and we will be happy to help.


Learn more about in-text links on this page here